Alert archive / North Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 24, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 3, 2005, 4:46 PM EDT for Watauga County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2005, 4:46 PM EDT (20:46 UTC)
- Expired
- Aug 3, 2005, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 149 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 032047 FFWRNK NCC189-032345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 446 PM EDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 745 PM EDT * AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR FOSCOE...OR ABOUT NEAR BLOWING ROCK...MOVING SOUTHEAST AT 5 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING LOCATIONS IMPACTED INCLUDE... BLOWING ROCK... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TURN AROUND...DONT DROWN. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO CAUSE ROCK AND MUDSLIDES. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3629 8176 3613 8187 3607 8174 3609 8158 $$ JH
1 follow-up statement
000 WGUS71 KRNK 032244 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 644 PM EDT WED AUG 3 2005 NCC189-032250- WATAUGA NC- 644 PM EDT WED AUG 3 2005 ...THE FLASH FLOOD WARNING FOR SOUTHERN WATAUGA COUNTY IS CANCELLED... SHOWERS AND THUNDERSTORMS HAVE TAPERED OFF ACROSS THE WARNED AREA THUS THE WARNING IS BEING CANCELLED. HOWEVER SOME ADDITIONAL RUNOFF FROM THE TORRENTIAL RAINFALL LATE THIS AFTERNOON MAY CAUSE SOME CREEKS...AND STREAMS TO REMAIN AT BANKFULL THIS EVENING ACROSS THE BLUE RIDGE. TO REPORT ANY FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3629 8176 3613 8187 3607 8174 3609 8158 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:20 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 3, 2:20 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT WED AUG 3 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... EARLY AFTERNOON SURFACE ANALYSIS INDICATED A WEAK SURFACE RIDGE OVER TENNESSEE AND OHIO RIVER VALLEYS WITH RIDGE ALOFT BUILDING SLOWLY EAST OUT OF THE CENTRAL PLAINS. LOWER ATMOSPHERE IS RUNNING ABOUT 1 DEGREE C. WARMER THAN YESTERDAY...AND CURRENT AFTERNOON TEMPERATURES ARE AVERAGING ABOUT 2 DEGREES F. WARMER THAN SAME TIME YESTERDAY. AN UNCAPPED SOUNDING ONCE AGAIN EXISTS OVER THE ENTIRE FORECAST AREA...WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY IN THE 1500-2500 J/KG RANGE WITH NO CONVECTIVE INHIBITION. HOWEVER...LACK OF ANY FOCUSING MECHANISM...NO DYNAMIC SUPPORT...RELATIVELY DRY MID ATMOSPHERIC PROFILE...AND A WEAK SUBSIDENCE INVERSION CENTERED AROUND 12000 FEET IS LIMITING THUNDERSTORM ACTIVITY TO ISOLATED IN NATURE AND CONFINED MAINLY TO HIGHER TERRAIN ALONG AND WEST OF BLUE RIDGE WHERE UPDRAFTS ARE MORE LOCALIZED AND SUSTAINED DUE TO OROGRAPHICS AND DIFFERENTIAL HEATING. WITH NO OTHER SUPPORT AVAILABLE... THUNDERSTORM ACTIVITY SHOULD RAPIDLY DISSIPATE AROUND SUNSET WITH LOSS OF SURFACE HEATING. WEATHER ON THURSDAY SHOULD BE NEARLY IDENTICAL TO WEATHER OF TODAY...WITH NO CHANGE IN AIRMASS AND NEUTRAL TEMPERATURE ADVECTION. ABUNDANT SUNSHINE SHOULD ASSURE THAT DAYTIME HIGHS ON THURSDAY EQUAL THOSE OF TODAY...WITH READINGS REACHING INTO THE LOWER-MID 90S ACROSS MUCH OF THE PIEDMONT...WITH UPPER 80S COMMON WEST OF THE BLUE RIDGE...TRENDING DOWN INTO THE MIDDLE 80S IN THE GREENBRIER VALLEY AND ELEVATIONS ABOVE 4000 FEET. TEMPERATURES IN MID 90S WITH DEW POINTS IN THE UPPER 60S WILL RESULT IN HEAT INDEX VALUES APPROACHING 100F...BUT SHY OF THE ADVISORY CRITERIA OF 105F...SO NO ADVISORIES EXPECTED AT THIS TIME. WILL NEED TO PUSH DEW POINTS INTO THE 73 DEGREE RANGE WITH MID 90S SURFACE TEMPERATURES TO REALIZE ADVISORY CRITERIA. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... FOLLOWED HPC GRIDS WITH REGARD TO EXTENDED PERIOD. UPPER TROF APPROACHES BY FRIDAY. FRONTAL BOUNDARY DROPS SOUTHWARD AND STALLS ACROSS REGION THIS WEEKEND. NAM AND GFS DIFFER ON EVOLUTION AND PLACEMENT OF THE FRONT. WENT CLOSE TO HPC TIMING WITH BOUNDARY WHICH WAS A LITTLE SLOWER. KEPT THE GENERAL IDEA OF SCATTERED CONVECTION FOR THE WEEKEND INTO EARLY NEXT WEEK. HIGH PRESSURE WILL BUILD OVER WEST VIRGINIA BY 12Z WEDNESDAY. MADE A FEW MINOR ADJUSTMENTS IN TEMPERATURES DURING THE PERIOD. && .AVIATION... NO CHANGE IN AIRMASS OR FORECAST WEATHER FOR TAF SITES...WITH NEARLY IDENTICAL CONDITIONS THE NEXT 24 HOURS AS WHAT HAS BEEN EXPERIENCED THE PAST 24 HOURS. WEAK RIDGE OF HIGH PRESSURE AT THE SURFACE WILL REMAIN OVER OR NEAR THE FORECAST AREA THROUGH THE PERIOD...RESULTING IN VERY WEAK OR CALM SURFACE WINDS SUPPORTING THE DEVELOPMENT OF PATCHY NIGHTTIME FOG IN LOW LYING AREAS. LATE AFTERNOON/EARLY EVENING ISOLATED THUNDERSTORMS SHOULD REMAIN OVER HIGHER TERRAIN...AND THEREFORE NOT EXPECTED TO IMPACT ANY TAF SITE THROUGH TOMORROW. DEVELOPMENT OF FOG SHOULD RESTRICT SURFACE VISIBILITY TO 3-5 MILE RANGE AS EARLY AS 02Z AT LEWISBURG...DANVILLE...AND LYNCHBURG...TRENDING DOWN TO INSTRUMENT FLIGHT RULES AT SAME LOCATIONS IN 05-13Z TIMEFRAME. BRIEF RESTRICTION IN VISIBILITY EXPECTED AT ROANOKE AND BLUEFIELD AN HOUR EITHER SIDE OF SUNRISE THU. ALL LOCATIONS SHOULD SEE RAPID RETURN TO VISUAL FLIGHT RULES WITH NO VISIBILITY OR CEILING RESTRICTION BY/SHORTLY AFTER 1330Z THU. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && DW/KK/DW
Hazardous weather outlook, Aug 3, 6:21 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 621 AM EDT WED AUG 3 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-041030- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 621 AM EDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 3, 4:16 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 2 SW VALLE CRUCIS 36.20N 81.81W
08/03/2005 1.75 INCH WATAUGA NC LAW ENFORCEMENT
&&
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:04 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 41 min |
| Aug 3, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 27 min |
Nearby
Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.